• Last year my dog received his 1 year rabies vaccine and had a very strong allergic reaction. He had sudden weakness and diarrhea, and I picked him up because he looked like he was about to pass out. The staff at vetco administered benadryl and told me to immediately head to your clinic on Walerga, where he was treated by Dr. Lewis Bogdanovic (I can provide an invoice # if necessary). This year he is due for another round of rabies shots but I'm concerned he'll again have a strong reaction. I was hoping to get an opinion on whether or not this could be life threatening and deserving of an exemption or if I should just administer children's benadryl and have the vaccine administered like normal.

    Hi Courtney,
    I recommend that you talk to your local veterinarian about the vaccine reaction and your concerns. There are some things that can be done to try and minimize or prevent future reactions but these may not always work. In a case like this it is best to look at the risk of the vaccine and the risks of not vaccinating. This can help guide the decision on whether or not to give the vaccines. The risks will be different for each pet. Since your vet knows your pet’s medical and vaccine history they will be able to give you the best advice on this.
     


Need more information or advice?

Contact your nearest Banfield Pet Hospital to schedule an appointment today.

Tags

Vaccinations

Ask a Vet Archive

When it comes to your pet's health, there's no such thing as a dumb question. Search questions real clients have submitted to our popular Ask a Vet Q&A series, and then submit a question of your own.